Sleeping pills, supplements for insomnia?


Question from CVera: I'm on Arimidex and Bonefos. I have joint pains and at times insomnia. Insomnia is really a problem. Can I take sleeping pills? Or herbal supplements like melatonin?
Answers - Charles Loprinzi Arimidex (chemical name: anastrozole) is one of the aromatase inhibitors. As previously mentioned, this can cause bone pains, or arthralgias, and in up to 15% of people these can be significant enough for patients to want to stop the drug. Options include temporarily stopping the drug versus switching to a different aromatase inhibitor or to tamoxifen. The insomnia is not necessarily related to the Arimidex or the bone-strengthening medication Bonefos (chemical name: clodronate). (This latter medication is not available in the United States, so I suspect you come from Canada or another country where it is available.) Having said the above, treatment of the insomnia could be decided independent of the fact you are taking any of these medications. There is hypnosis and other mind/body measures that have been studied as treatment for insomnia. There are other sleep-help things such as not napping and getting plenty of exercise during the day (not right before bed time). In addition, there are medications that can be taken. These include Benadryl, or prescription sleeping medications, or herbal type medicines such as melatonin. These work to varying degrees, with none of them being fabulous.

Editor's Note: Benadryl (chemical name: diphenhydramine hydrochloride) is known to reduce the effectiveness of tamoxifen. If you are taking tamoxifen, talk to your doctor about alternatives to Benadryl. For more information, please visit the Breastcancer.org Tamoxifen page.
Mindy Goldman, M.D. It's helpful to understand a little bit more about the insomnia. If you think it's due to joint pain and being uncomfortable when trying to sleep, then approaching joint pain may be beneficial. Sometimes, herbal products like glucosamine may be helpful or talking to the oncologist may be helpful. If the insomnia is due to hot flashes, treating the hot flashes would be appropriate. Sleeping meds are available, but drugs like Ambien (chemical name: zolpidem) should be used in the short term as long-term use may be addicting.

On Wednesday, August 20, 2008, our Ask-the-Expert Online Conference was called Managing Menopausal Symptoms. Charles Loprinzi, M.D. and Mindy Goldman, M.D. answered your questions about how you can manage menopausal symptoms such as hot flashes, vaginal dryness, insomnia, and more.

The materials presented in these conferences do not necessarily reflect the views of Breastcancer.org. A qualified healthcare professional should be consulted before using any therapeutic product or regimen discussed. All readers should verify all information and data before employing any therapies described here.

A production of LiveWorld, Inc.
Copyright 2010. All rights reserved.

Was this resource helpful?

Yes No
Evergreen-donate
Back to Top